by Thiel A, Dressler D
J Neurol 1994 Jan; 241(3):167-9
We report two case histories of previously healthy patients who both developed persistent dyskinetic syndromes (spasmodic torticollis and cranial dystonia, respectively) following the intake of norpseudoephedrine (NPE) as an appetite suppressant. The symptoms took a chronic course even after NPE intake was discontinued. Similar drug-induced dyskinesias have been described for amphetamine and neuroleptic drugs. This side effect has, however, not yet been reported for NPE, which is pharmacologically related to amphetamine. One of the patients may also have had multiple sclerosis. Structural lesions in the basal ganglia area might predispose the development of such a movement disorder. The potential relationship between NPE intake and the development of dyskinesia is discussed. Appetite suppressants, often taken without the neurologist’s knowledge, may be the cause of dyskinetic syndromes.